Winter Storm, Sheridan Foothills
- When
- November 30, 4:00 PM MST to 11:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Story received 6 inches of snow while 7 inches was reported 9 miles west of Parkman.
A strong storm system within a northwest flow aloft brought very cold temperatures along with moderate to heavy snowfall to portions of the Billings Forecast Area. Strong winds produced widespread blowing and drifting snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong storm system within a northwest flow aloft brought very cold temperatures along with moderate to heavy snowfall to portions of the Billings Forecast Area. Strong winds produced widespread blowing and drifting snow. The combination of blowing and drifting snow made travel very difficult in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 30, 3:11 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MST WED NOV 30 2011
.SHORT TERM...VALID FOR THU...
INITIAL COLD FRONT WAS MOVING THROUGH THE NW HALF OF THE FORECAST
AREA AT 21Z AS INDICATED BY WIND SHIFT TO THE NW AND PRESSURE RISES.
HOWEVER...A MUCH STRONGER SURGE OF COLD AIR WAS STILL TO THE N NEAR
A KGPI TO KCTB TO KHVR LINE. PRESSURE RISES WITH THIS FRONT WERE ON
THE ORDER OF 6 TO 7 MB/3 HR. WINDS HAD INCREASED IN SPEED BEHIND THE
FIRST FRONT AND WILL BE 25 TO 30 KT OVERNIGHT AS THE STRONG PRESSURE
RISES AND MAIN FRONT MOVE THROUGH THE AREA. PRECIPITATION CONTINUED
THIS AFTERNOON S AND E OF KBIL PER RADAR IMAGERY. SPOTTER REPORTS
AND SURFACE OBSERVATIONS INDICATED MAINLY RAIN...BUT SOME SNOW WAS
REPORTED NEAR MCLEOD AND KLVM EARLIER IN THE DAY. THE UPPER TROUGH
PRODUCING THE PRECIPITATION WILL SWING SE OUT OF THE AREA TONIGHT
PER LATEST MODELS. MODELS WERE IN GOOD AGREEMENT WITH THE PATTERN
THROUGH THU.
TEMPERATURES WERE ALREADY BEGINNING TO FALL ALONG THE NORTHERN TIER
OF THE FORECAST AREA THIS AFTERNOON. BY 00Z TONIGHT...MODELS
INDICATED THAT 850 MB TEMPERATURES WILL BE BELOW ZERO DEGREES C OVER
MUCH OF THE AREA. ACCOMPANYING THE FALLING TEMPERATURES WILL BE
INCREASED MOISTURE...INSTABILITY AND LIFT PER TIME-HEIGHT CROSS
SECTIONS...ESPECIALLY BETWEEN 00Z AND 07Z TONIGHT. THUS EXPECT
SNOW...HEAVY AT TIMES...OVER THE REGION. THE GUSTY N WINDS WILL
CREATE BLOWING AND DRIFTING SNOW WITH RESULTING HAZARDOUS
CONDITIONS. BASED ON THE MODEL QPF AND THE ABOVE PARAMETERS...THE
ADVISORIES AND WARNINGS WERE IN GOOD SHAPE THROUGH EARLY THU. HAVE
REDUCED SOME OF THE SNOW RATIOS LATE TONIGHT AS THE LIFT STARTS TO
DECREASE WITH TIME. AS A RESULT WILL HAVE SLIGHTLY LOWER SNOW
AMOUNTS IN SOME AREAS. HOWEVER DID NOT CHANGE SNOW AMOUNTS IN
NORTH-FACING UPSLOPE AREAS ACROSS THE SOUTHERN PART OF THE REGION.
THE MOISTURE AND LIFT WILL MOVE QUICKLY S OF THE AREA LATE THU
MORNING AND WOULD NOT EXPECT ANY PRECIPITATION AFTER 18Z.
HAVE REDUCED WIND SPEEDS ON THU OVER THE AREA AS STRONG PRESSURE
RISES WILL MOVE QUICKLY S OF THE REGION. HOWEVER...LEE TROUGHING WILL
QUICKLY DEVELOP DURING THE AFTERNOON CAUSING WINDS TO INCREASE IN
KLVM ONCE AGAIN. DEPENDING ON HOW MUCH SNOW FALLS OVER KLVM...MAY
NEED A BLOWING SNOW ADVISORY AFTER OTHER WARNINGS AND ADVISORIES
END. WILL PASS THIS INFORMATION ON TO FUTURE SHIFTS. ARTHUR
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...WED...
THURSDAY NIGHT...A TIGHT SURFACE PRESSURE GRADIENT SETS UP ACROSS
THE WEST. THE GRADIENT IS ORIENTED NORTHEAST- SOUTHWEST...WHICH
FAVORS GUSTY WSW WINDS FROM JUDITH GAP SOUTH TO BIG TIMBER. IT
ALSO FAVORS GUSTY WSW WINDS IN THE LIVINGSTON/BIG TIMBER REGION
AND ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS. AT THIS POINT...35 MPH
GUSTS SEEM REASONABLE FROM JUDITH GAP TO BIG TIMBER...WITH 50 MPH
WINDS POSSIBLE IN THE LIVINGSTON REGION. WINDS THAT STRONG WILL
LIKELY PRODUCE BLOWING AND DRIFTING SNOW...LEADING TO HAZARDOUS
DRIVING CONDITIONS. FUTURE SHIFTS WILL NEED TO KEEP AN EYE ON THIS
FOR A POTENTIAL ADVISORY. OTHER THAN THE GUSTY WINDS ACROSS THE
WEST...THURSDAY NIGHT LOOKS DRY UNDER WEAK UPPER LEVEL RIDGING.
MODELS AGREE THAT A CLIPPER-TYPE SYSTEM WITH A STRONG COLD FRONT
WILL MOVE THROUGH THE REGION FRIDAY INTO FRIDAY NIGHT. AS THIS
HAPPENS...THE AREA WILL BE UNDER THE INFLUENCE OF UPPER LEVEL JET
ENERGY...MODERATE MID- LEVEL OMEGA AND LOW-LEVEL
FRONTOGENESIS...SO CONFIDENCE IS FAIRLY HIGH THAT SNOW WILL FALL
ACROSS THE REGION. AS SUCH...RAISED POPS AND QPF FRIDAY...GIVING
THE MOUNTAINS A GENERAL 3-7 INCH SNOWFALL WITH LESSER AMOUNTS
ACROSS THE PLAINS.
WEAK UPPER LEVEL RIDGING MOVES INTO THE AREA SATURDAY...PROVIDING
DRY BUT COOL WEATHER. ANOTHER CLIPPER-TYPE SYSTEM WITH A COLD
FRONT MOVES THROUGH THE REGION LATE SATURDAY INTO SUNDAY. MODELS
ARE IN BETTER AGREEMENT IN THE EVOLUTION OF THIS SYSTEM. BOTH SHOW
ANOTHER ROUND OF LIGHT SNOW WITH PRETTY SIMILAR LOW/MID LEVEL
DYNAMICS AS THE FRIDAY SYSTEM. AS SUCH...RAISED POPS SATURDAY
NIGHT INTO SUNDAY.
ANOTHER UPPER-LEVEL RIDGE BUILDS INTO THE REGION MONDAY INTO THE
EARLY PART OF TUESDAY...PROVIDING ANOTHER PERIOD OF DRY WEATHER
WITH SLOWLY MODERATING TEMPERATURES. AT THE SURFACE...ANOTHER
STRONG PRESSURE GRADIENT DEVELOPS ACROSS THE WEST MONDAY
NIGHT...THUS INCREASED THE WINDS FROM LIVINGSTON AND NYE NORTH TO
JUDITH GAP. FUTURE SHIFTS MAY NEED TO INCREASE WINDS EVEN FURTHER
DURING THE LATE MONDAY TO EARLY TUESDAY PERIOD...DEPENDING ON HOW
THE NEXT SEVERAL MODEL RUNS HANDLE THIS PRESSURE GRADIENT.
THE WEATHER REALLY STARTS TO GET INTERESTING LATE TUESDAY THROUGH
WEDNESDAY NIGHT. BOTH THE GFS AND ECMWF SHOW AN ARCTIC SURGE WITH
A WEAK SURFACE LOW TRACKING JUST SOUTH OF THE REGION. BOTH THE GFS
AND ECMWF SPREAD PRECIP ACROSS THE REGION...THROUGH THE GFS BRINGS
MORE PRECIP IN EARLIER THAN THE ECMWF. THE GFS ALSO SHOWS THE
POTENTIAL FOR ISENTROPIC LIFT ACROSS THE REGION EARLY ON
WEDNESDAY...WHICH...COMBINED WITH NORTHEASTERLY UPSLOPE FLOW AT THE
SURFACE AND LOW-LEVEL FRONTOGENESIS...WOULD CERTAINLY FAVOR SOME
ACCUMULATING SNOW. MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING
THE SYSTEM INTO THE REGION BY WEDNESDAY SO OPTED TO LOWER TEMPS
SEVERAL DEGREES AND RAISE POPS TUESDAY NIGHT INTO WEDNESDAY NIGHT.
STC
&&
.AVIATION...
RAIN AND SNOW SHOWERS WILL GRADUALLY CHANGE TO A STEADY SNOW OVER
THE NEXT FEW HOURS AS MVFR AND IFR CONDITIONS OVERSPREAD THE
REGION. THIS EVENING INTO THE OVERNIGHT HOURS...SNOW AND BLOWING
SNOW WITH NORTHERLY WIND GUSTS TO 30 TO 40 KNOTS...WILL OCCUR
BEHIND A STRONG COLD FRONT. FLIGHT CONDITIONS TO IFR/VLIFR ARE
EXPECTED OVERNIGHT...WITH REDUCED VIS AND CIGS. THE WINDS WILL
WEAKEN AND SNOW WILL DIMINISH THURSDAY MORNING WITH CONDITIONS
IMPROVING TO VFR ACROSS THE REGION THROUGH THE DAY ON THURSDAY.
STC
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 017/030 023/036 017/029 018/030 018/037 024/042 021/025
+2/S 05/J 31/B 23/J 11/B 01/U 33/S
LVM 014/030 024/031 007/025 011/026 012/037 022/042 016/025
+2/S 14/J 31/B 34/J 21/B 12/B 24/S
HDN 018/030 018/035 016/030 014/030 015/034 016/040 022/028
+2/S 05/J 31/B 23/J 11/B 01/U 23/S
MLS 015/029 019/036 016/027 014/026 014/029 017/039 020/024
+1/B 04/J 21/B 23/J 11/B 01/U 23/S
4BQ 016/027 015/035 015/027 011/027 012/030 015/038 018/027
+3/S 04/J 32/J 24/J 21/B 02/B 24/S
BHK 013/026 014/033 014/025 010/024 011/028 014/039 017/024
+1/B 02/J 22/J 13/J 21/B 11/B 13/S
SHR 017/028 014/038 013/025 011/028 014/032 016/040 019/026
+6/S 04/J 32/J 24/J 21/B 02/U 23/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST THURSDAY FOR
ZONES 28>34-40>42-64-65.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MST THURSDAY FOR
ZONES 35>37-39-57-58.
WINTER STORM WARNING IN EFFECT UNTIL 9 AM MST THURSDAY FOR
ZONES 38-56-66-67.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST THURSDAY FOR
ZONE 63.
WY...WINTER STORM WARNING IN EFFECT UNTIL 9 AM MST THURSDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 336 PM MST WED NOV 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-012245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 336 PM MST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW AND BLOWING SNOW WILL IMPACT THE ENTIRE AREA TONIGHT WITH SIGNIFICANT IMPACTS TO TRAVEL. EXPECT SNOW COVERED ROADS ALONG WITH REDUCED VISIBILITY. NEAR WHITE-OUT CONDITIONS ARE POSSIBLE IN SOME AREAS. SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES FOR THE PLAINS OF SOUTHEASTERN MONTANA TO 5 TO 10 INCHES IN THE FOOTHILLS OF SOUTH CENTRAL MONTANA AND SHERIDAN COUNTY WYOMING. A FOOT OR MORE OF SNOW IS EXPECTED ACROSS THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL END THURSDAY MORNING...BUT TRAVEL CONDITIONS MAY REMAIN DIFFICULT. SIGNIFICANT BLOWING AND DRIFTING SNOW COULD OCCUR THURSDAY NIGHT IN THE FOOTHILLS AND ADJACENT PLAINS. IMPACTED AREAS MAY INCLUDE INTERSTATE 90 IN THE LIVINGSTON AREA...AND HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP. WINDS MAY GUST TO 50 MPH OR HIGHER IN THE LIVINGSTON AND NYE AREAS...AND UP TO 35 MPH FROM JUDITH GAP TO BIG TIMBER. SOME SNOW AND BLOWING SNOW IS POSSIBLE OVER THE ENTIRE AREA FROM FRIDAY INTO FRIDAY NIGHT...AND AGAIN ON SUNDAY. PLEASE CHECK THE LATEST FORECAST FOR THE MOST UP TO DATE INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
1 winter storm. Local standard time, as filed.
Story received 6 inches of snow while 7 inches was reported 9 miles west of Parkman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351593.